Statistics from Altmetric.com
Editor,—A 42 year old man presented after attempts to eradicate a wasps' nest in his attic with Rentokil wasp killer spray containing carbaryl 5%. The area was enclosed without windows. He was aware of the potential for toxicity and wore a cotton homemade mask. He sustained two wasp stings as he sprayed and his wife reported him staggering into the living room about 20 minutes later. Shortly after this he lost consciousness.
On arrival he was acutely confused and combative. Both conjunctiva were injected. He was haemodynamically stable with oxygen saturations >95%. He was difficult to manage because of his aggression and agitation. Short term memory was severely impaired. Oxygen and 5 mg intravenous diazemuls were given immediately. There was no history of allergies and no local reaction to the two wasp stings. We gave atropine 600 μg and used intravenous diazemuls to control the agitation. The patient was monitored and gradually improved.
Carbaryl can produce a host of signs and symptoms:
Mild—nausea and vomiting, diarrhoea, and tachycardias.
Moderate—confusion, sweating, salivating, incontinence, tremor, twitching, constricted pupils.
Severe—convulsions, coma, respiratory depression, cardiopulmonary arrest.
The acute confusional state, transient loss of consciousness, hypotension (recorded by paramedics on arrival), sinus tachycardia, and lacrimation seen in this man after spraying wasp killer in an enclosed, poorly ventilated area are typical of cholinergic hyperstimulation. This problem is more commonly reported with the use of agricultural pesticides containing organophosphates. Written on the bottle of the spray used is a warning not to use in enclosed, confined spaces.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.